A recently published report describes the case of a 49-year-old female patient who experienced aplastic anemia secondary to long-term metronidazole use and highlights the importance of monitoring for metronidazole-induced hematologic dyscrasias.

The patient, who originally presented to an outside hospital (OSH) complaining of fatigue, dysphagia, and chills, was transferred to the study authors’ facility for additional workup of aplastic anemia. Five days prior to presenting to the OSH, she complained of a sore throat and was treated with azithromycin in an outpatient setting.

Workup at the OSH revealed the patient was pancytopenic with necrotic tonsillitis as well as group C streptococcus bacteremia; a bone marrow biopsy showed hypocellular bone marrow with an absence of blasts. All viral workup results were found to be negative.

Prior to her course of azithromycin, the patient reported taking no medications or supplements other than metronidazole for bacterial vaginosis and ibuprofen for muscle aches. “While the Food and Drug Administration approved dose of metronidazole for the treatment of bacterial vaginosis is 500mg orally twice daily for 7 days, the patient was prescribed metronidazole 500mg orally 3 times a day by her partner which she took 4 to 5 times per week over the course of 2 months for her recurrent infection,” the study authors explained.

Related Articles

On the second day of her stay at the OSH, metronidazole was discontinued and improvement was seen in the patient’s pancytopenia. Because metronidazole was an active medication on the patient’s chart upon transfer to the study authors’ facility, she received 1 dose of intravenous metronidazole and her pancytopenia worsened. It gradually improved throughout her hospital stay following discontinuation.  

A repeated bone marrow biopsy revealed trilineage hematopoiesis, therefore, daily granulocyte colony-stimulating factor (G-CSF) was initiated on day 6 of her stay. “The patient was then discharged after 13 days of hospitalization at our facility and G-CSF was discontinued upon discharge,” the study authors reported. They added, “She followed up 3 weeks later in our outpatient clinic with marked improvement of her pancytopenia.”

In their report, the study authors described a patient who experienced a reversible case of aplastic anemia caused by extended metronidazole use. It is important for healthcare providers to be aware of this adverse effect and select an alternative treatment option if necessary.

Reference

Sam AM, Saunders M, Taplitz R. A Case of Aplastic Anemia Associated With Long-Term Metronidazole Use. Journal of Pharmacy Practice. 2019. DOI: doi.org/10.1177/0897190019825584.